Ibuprofen and Famotidine (Oral)

Ibuprofen and famotidine is sold under the brand name Deuxis and contains antacid that protects the stomach lining from damage caused by anti-inflammatory medication.

Overview

Ibuprofen and famotidine combination is used to treat symptoms of rheumatoid arthritis and osteoarthritis. It is prescribed for patients who have increased risk of developing ulcers of the stomach and who need to manage their arthritis using nonsteroidal anti-inflammatory drugs (NSAID).

Ibuprofen is a nonsteroidal anti-inflammatory medication that is prescribed to treat pain, swelling, inflammation, joint pain, and joint stiffness. Ibuprofen works by blocking the production of inflammation causing chemicals in the body. Famotidine, on the other hand, is a histamine H2-blocker or H2-receptor antagonist. It works by reducing the amount of acid produced by the stomach lining. This way, it prevents patients on ibuprofen from developing upper gastrointestinal cancer (a major side effect of the medication).

Sold under the brand name Deuxis, ibuprofen and famotidine is produced in tablet form and is only available with your healthcare provider's prescription.

Conditions Treated

  • Rheumatoid arthritis and osteoarthritis symptoms
  • Reduce the risk of gastrointestinal cancer

Type Of Medicine

  • Combination of nonsteroidal anti-inflammatory drug and Histamine H-2 receptor antagonist

Ibuprofen and famotidine side effects

Along with the desired effects, a medicine may cause some undesired side effects. While some side effects are mild and tend to go away, others can be severe requiring medical attention. The following ibuprofen and famotidine side effects are less common. However, it is important that you check with your healthcare provider when you experience them:

  • Pain while passing out urine
  • Bloating and swelling of the face, tongue, throat, and limbs
  • Bloody or black, tarry stool
  • Severe chills
  • Problems with vision
  • Frequent constipation
  • Bloody, cloudy, or dark colored urine
  • Frequent coughs
  • Diarrhea
  • Dizziness
  • Difficult or burning urination
  • Fever
  • General feeling of fatigue or discomfort and illness
  • Frequent urge or urinate
  • Bladder infection
  • Persistent headache
  • Heartburn
  • Indigestion
  • Joint pains
  • Itching or rashes
  • Light or soil colored still
  • Prolonged loss of appetite
  • Pain in the lower back or side area
  • Pain and muscle aches
  • Nausea
  • Feeling of nervousness
  • Pale skin
  • Rapid weight gain
  • Nervousness
  • Pounding in the ears
  • Pale skin
  • Runny nose
  • Severe stomach
  • Shivering
  • Severe stomach pain
  • Uneven heartbeat
  • Stomach pain, burning, and cramps
  • Profuse sweating
  • Tingling of the feet and hands
  • Sleeping difficulty
  • Breathing difficulty
  • Unusual bleeding or bruising
  • Unpleasant breath odor
  • Vomiting blood
  • Yellowing of the eyes and/or skin
  • Blistering, peeling, or loosening of the skin
  • Confusions and hallucinations
  • Cracks on the skin
  • Dry mouth
  • Seizures
  • Stiff neck
  • Frequent thirst and sore throat
  • Slurred speech
  • Loss of coordination

Some ibuprofen and famotidine side effects do not require medical attention. These side effects, as already mentioned, do go away during treatment as the body adjusts to medication. Additionally, your healthcare provider should advice on ways to manage or prevent some of these side effects. Below are ibuprofen and famotidine side effects that may not require medical attention:

  • Belching
  • Light back pain and body aches
  • Moving difficulty
  • Difficulty with bowel movement
  • Coughing that produces mucus
  • Sneezing
  • Ear congestion
  • Loss of appetite
  • Muscle stiffness
  • Stuffy nose
  • Pain and tenderness on the cheekbones and around the eyes
  • Loss of coordination

Some patients may experience side effects that are not listed above. If you notice any other side effects as a result of taking this medication, be sure to inform your healthcare provider right away. You may also report ibuprofen and famotidine side effects to the FDA at 1-800-FDA-1088.

Ibuprofen and famotidine dosage

Ibuprofen and famotidine should be taken exactly as prescribed by your healthcare provider. Do not take more or less of it. Do not use it more often or use it for a longer time than prescribed by your healthcare provider. Doing so may increase the risk and severity of the drug's side effect, especially in elderly patients.

Ibuprofen and famotidine comes with its Medication Guide. It is important that you carefully read and understand the instructions herein. Ask your pharmacist or healthcare provider for clarification on what you do not understand.

Ibuprofen and famotidine tablets should be swallowed whole without crushing, breaking, chewing, or dividing.
As the name indicates, this medication contains ibuprofen. Thus, you should avoid combining it with other products that contain ibuprofen.

Substituting ibuprofen and famotidine with single-ingredient products of ibuprofen and famotidine is not recommended. Instead, only use ibuprofen and famotidine brand that has been recommended by your healthcare provider. This is because different or single-ingredient brands may not react the same way.

Read and understand the Medication guide before starting ibuprofen and famotidine, and each time you go for a refill. Ask your healthcare provider or pharmacist any questions you might have.
Ibuprofen and famotidine should be taken orally as directed by your healthcare provider. The dosing is based on the patient's medical condition as well as the condition under treatment. To reduce the risk of stomach bleeding and other adverse effects, the medication should be taken in its lowest dose possible, and for the shortest time possible. It may take up to two weeks of medication before you can start feeling the full benefits. Take your medication as regularly as possible. To help you remember, consider taking your medicine at the same time each day.

Do not share this medication with anyone. Also, regular laboratory tests including blood pressure, liver and kidney functions, and blood count tests may be performed to monitor your progress while checking for any undesired side effects.

Dosing

The amount of medicine you take depends on the strength of the medication. Additionally, it depends on the daily number of doses, the time recommended in between doses, duration of medication, as well as the health problem for which you are taking the medication.

  • Recommended dosage for rheumatoid arthritis and osteoarthritis:
    Adults'One tablet three times a day.
    Children'Use and dose must be determined by the patient's healthcare provider.

Missing a dose

Taken any missed ibuprofen and famotidine dose as soon as you can. However, if it is only a few hours to the next dose, you may skip the missed dose and resume your regular dosing schedule. Do not make up for a missed dose by double dosing.

Overdose

Ibuprofen and famotidine overdose may result in serious symptoms such as breathing difficulty and passing out. Call 911 immediately if you suspect drug overdose. You may also report ibuprofen and famotidine overdose right away to the Poison Control center at 1-800-222-1222. Other symptoms of ibuprofen and famotidine overdose include extreme drowsiness and stomach or abdominal pains.

Ibuprofen and famotidine Interactions

While some medications should never be used together, there are cases where two or more medicines may be combined even if an interaction is anticipated. In such cases, your healthcare provider may recommend change or adjustment of dosage for one of both medications. If you are on ibuprofen and famotidine, it is specifically important that you inform your healthcare provider about any other medication you are using. This includes over-the-counter medications, vitamins, supplements, as well as herbal medications.

Combining ibuprofen and famotidine with any of the following medications is not recommended. Your healthcare provider may recommend an alternative medication altogether.

    • Bepridil
    • Amifampridine
    • Cisapride
    • Amisulpride
    • Ketorolac
    • Dronedarone
    • Pimozide
    • Mesoridazine
    • Saquinavir
    • Piperaquine
    • Sparfloxacin
    • Ziprasidone
    • Thioridazine
    • Terfenadine

Combining ibuprofen and famotidine with any of the following medications is not recommended. However, this drug combination may be required in some cases. Should both medications be prescribed together, your healthcare provider may recommend a change in dosage or how you take one or both medications.

  • Abciximab
  • Acemetacin
  • Amiloride
  • Amineptine
  • Amitriptyline
  • Amoxapine
  • Amtolmetin Guacil
  • Apixaban
  • Argatroban
  • Aripiprazole Lauroxil
  • Aspirin
  • Atazanavir
  • Bemiparin
  • Bendroflumethiazide
  • Betamethasone
  • Bivalirudin
  • Bromfenac
  • Budesonide
  • Bufexamac
  • Bumetanide
  • Bupropion
  • Buserelin
  • Cangrelor
  • Cilostazol
  • Citalopram
  • Clarithromycin
  • Clomipramine
  • Clopamide
  • Clopidogrel
  • Clozapine
  • Cortisone
  • Crizotinib
  • Cyclopenthiazide
  • Cyclosporine
  • Dabigatran Etexilate
  • Dabrafenib
  • Dalteparin
  • Danaparoid
  • Dexibuprofen
  • Dexketoprofen
  • Diazoxide
  • Dibenzepin
  • Diclofenac
  • Diflunisal
  • Digoxin
  • Dipyridamole
  • Efavirenz
  • Enoxaparin
  • Eplerenone
  • Epoprostenol
  • Eptifibatide
  • Erlotinib
  • Etodolac
  • Etofenamate
  • Etoricoxib
  • Felbinac
  • Fenoprofen
  • Flurbiprofen
  • Fluvoxamine
  • Fondaparinux
  • Fosamprenavir
  • Foscarnet
  • Furosemide
  • Gefitinib
  • Ginkgo
  • Gonadorelin
  • Gossypol
  • Heparin
  • Histrelin
  • Hydrochlorothiazide
  • Ibuprofen
  • Iloprost
  • Imipramine
  • Lepirudin
  • Leuprolide
  • Levofloxacin
  • Levomilnacipran
  • Lithium
  • Magnesium Salicylate
  • Meadowsweet
  • Meclofenamate
  • Mefenamic Acid
  • Melitracen
  • Meloxicam
  • Mesalamine
  • Methadone
  • Morniflumate
  • Moxifloxacin
  • Nabumetone
  • Nadroparin
  • Ondansetron
  • Opipramol
  • Oxaprozin
  • Paroxetine
  • Pasireotide
  • Pazopanib
  • Pemetrexed
  • Phenylbutazone
  • Phenyl Salicylate
  • Piketoprofen
  • Pitolisant
  • Polythiazide
  • Posaconazole
  • Pralatrexate
  • Rilpivirine
  • Rivaroxaban
  • Rofecoxib
  • Salicylamide
  • Salicylic Acid
  • Salsalate
  • Sertraline
  • Sevoflurane
  • Sibutramine
  • Sodium Salicylate
  • Sotalol
  • Spironolactone
  • Sulfasalazine
  • Sulindac
  • Sulpiride
  • Tacrolimus
  • Tenoxicam
  • Tianeptine
  • Tiaprofenic Acid
  • Ticagrelor
  • Ticlopidine
  • Tinzaparin
  • Tirofiban
  • Tizanidine
  • Tolazoline
  • Trichlormethiazide
  • Trimipramine
  • Triptorelin
  • Trolamine Salicylate
  • Valdecoxib
  • Vandetanib
  • Vorapaxar
  • Vortioxetine
  • Warfarin
  • Xipamide
  • Zuclopenthixol

Combining ibuprofen and famotidine with any of the following medications may increase your risk of developing adverse side effects even though using both medications may speed up your treatment. If both medications are prescribed, your healthcare provider may recommend an adjustment to the dosage or frequency of using the medicines.

  • Acebutolol
  • Alacepril
  • Amikacin
  • Atenolol
  • Azilsartan
  • Azilsartan Medoxomil
  • Benazepril
  • Betaxolol
  • Bisoprolol
  • Candesartan
  • Captopril
  • Carteolol
  • Carvedilol
  • Cefditoren Pivoxil
  • Cefpodoxime Proxetil
  • Celiprolol
  • Cilazapril
  • Cyclosporine
  • Delapril
  • Enalapril
  • Enalaprilat
  • Eprosartan
  • Esmolol
  • Fosinopril
  • Imidapril
  • Irbesartan
  • Levobunolol
  • Lisinopril
  • Labetalol
  • Metoprolol
  • Nebivolol
  • Practolol
  • Pentopril
  • Nadolol
  • Moexipril
  • Penbutolol
  • Losartan
  • Metipranolol
  • Olmesartan
  • Oxprenolol
  • Perindopril
  • Pindolol
  • Propranolol
  • Quinapril
  • Ramipril
  • Sotalol
  • Spirapril
  • Telmisartan
  • Temocapril
  • Timolol
  • Trandolapril
  • Valsartan
  • Zofenopril

Food, alcohol, and tobacco interactions

Certain foods should never be taken while on some medications since this may trigger an interaction. Using alcohol and tobacco products while on some medications may also trigger an interaction. Talk to your healthcare provider about the foods you need to avoid while on ibuprofen and famotidine treatment.

Preexisting medical conditions that may affect the effectiveness of ibuprofen and famotidine.

  • Anemia or bleeding problems
  • A history of cardiovascular conditions
  • A history of Crohn's disease
  • A history of dehydration or edema
  • A recent history of heart attach
  • Heart or blood vessel disease
  • Hypertension
  • Hyperkalemia
  • Hypovolemia
  • A history of stomach ulcers or bleeding
  • Liver disease
  • A history of stroke
  • A history of ulcerative colitis
  • Systemic lupus erythematosus
  • Aspirin sensitive asthma or a history of aspirin sensitivity
  • A history of kidney disease
  • Recent heart surgery (especially coronary artery bypass graft (CABG)

Ibuprofen and famotidine warnings

Do not use ibuprofen and famotidine if you have recently had a heart procedure called coronary artery bypass graft surgery.

Inform your healthcare provider if you are allergic to ibuprofen and famotidine or any of the medication's ingredients, or to other H2- receptor antagonists. Additionally, inform your healthcare provider of any other allergies, including drug, food, and even allergies before using this medication.

Patients who are asthmatic, have hives, or experience allergic reactions after taking NSAIDs or aspirin should not take this medication as it can cause serious allergic reactions that may lead to death.

It is important that you schedule regular check ups to monitor your progress while on ibuprofen and famotidine. This will enable your healthcare provider to see if the medication is working properly and decide when you should stop using it. Urine and blood tests are also recommended to check for any unwanted effects.

Ibuprofen may increase the patient's risk of suffering a stroke or heart attack. The risk is higher in people with a cardiovascular condition or a history of heart disease. The risk is also greater in people who use this medication for a long time. Call your healthcare provider or the emergency room right away if you are experiencing chest pains or discomfort in the jaw, arms, back, or neck, chest pains, slurred speech, shortness of breath, or unexplained body weakness.

Ibuprofen may cause stomach or intestinal bleeding. This can happen without warning signs, and the risk is higher if you have a history of ulcers, if you drink or smoke on a regular basis, or if you are over 60 and in poor health. Bleeding can also occur if you are combining ibuprofen with other medications like steroids and blood thinners.

Call your healthcare provider immediately if you experience an unexplained pain and tenderness in the upper stomach, if you pass dark urine, pale stool, or if you suddenly lose appetite, start vomiting, or notice yellowing of the eyes and skin. These could be symptoms of developing liver problems.

You may experience a rise in your blood pressure while on ibuprofen and famotidine treatment. This can be characterized by headaches, blurred vision, or dizziness. You may want to monitor your blood pressure on a regular basis. Call your healthcare provider if you think your pressure is getting dangerously high.

Call your healthcare provider or the emergency room immediately if you are rapidly gaining weight, experiencing chest pain and discomfort, having breathing difficulty, feeling extremely tired or weak, irregular breathing or heartbeats, or excessive swelling on the hands and feet. These might be signs of your body retaining too much water (edema) or an underlying heart problem.

Call your healthcare provider or the emergency room immediately if you notice any of the following symptoms while on ibuprofen and famotidine treatment: bloody urine, hypertension, reduced amount and frequency of urine, loss of appetite, increased thirst, vomiting, breathing difficulty, weight gain, nausea, and swelling on the face. These might be signs of serious kidney infection.

Ibuprofen and famotidine may cause anaphylaxis, a serious form of allergic reaction that is potentially life-threatening. Call the emergency room right away if you have severe rashes, hoarseness, itching, breathing and swallowing difficulty, or swelling on the face, hands, or mouth while on this medication.

Some patients may suffer from severe skin reactions while on this medication. Call your healthcare provider right away if you experience peeling, blistering, red lesions on skin, loosening of the skin, severe acne, fever and chills, or sores and ulcers when on ibuprofen and famotidine treatment.

Ibuprofen and famotidine should not be taken during the third trimester of pregnancy as it can harm the unborn baby. Tell your healthcare provider right away if you conceive while on this medication.

Some patients may exhibit symptoms of meningitis while on ibuprofen and famotidine treatment. If you have stiff neck, fever, headache, nausea and vomiting, call your healthcare provider right away.

Call your healthcare provider right away if your vision gets blurred while on this medication. Your healthcare provider may recommend an appointment with an ophthalmologist.

Ibuprofen and famotidine storage

Ibuprofen and famotidine should be stored at room temperature (20 degrees C to 25 degrees C). The drug should be stored in a dry place away from moisture and direct sunlight. All medications should be safely kept out of reach of pets and children. Check with your healthcare provider or pharmacist on how to get rid of unused medication. Do not flush in the toilet or kitchen sink.

Summary

Sold under the brand name Duexis, ibuprofen and famotidine is a combination medication that is administered to provide relief for symptoms of rheumatoid arthritis and osteoarthritis. It also decreases the risk of upper gastrointestinal ulcer. It is given to patients who are at a higher risk of developing stomach ulcers while taking nonsteroidal anti-inflammatory drug (NSAID) for arthritis.

Ibuprofen is a nonsteroidal anti-inflammatory drug that is administered to treat pain, swelling, inflammation, stiffness, and joint pain. Famotidine, on the other hand, is a H2-blocker or histamine H2-receptor antagonist that reduces the amount of acid secreted by the stomach lining. It is important to note that this medication only treats the symptoms of rheumatoid arthritis and osteoarthritis. It does not expressly treat the rheumatoid arthritis in itself.

While this combination medication is crucial for managing pain associated with rheumatoid arthritis and osteoarthritis, it is not recommended for use by everyone. Patients with a history of cardiovascular conditions should not use this medication because it increases the risk of serious cardiovascular thrombotic events such as stroke and myocardial infarction, which may be fatal. The severity of this risk increases with duration of use. Additionally, individuals who have had a heart procedure called coronary artery bypass graft (CABG) should not use this medication.

Like with other NSAIDs, ibuprofen and famotidine can increase the patient's risk of developing serious gastrointestinal (GI) events such as ulceration, bleeding, and perforation of the intestines and stomach. This too can be fatal. The risk is greater in elderly patients with a prior history of GI bleeding or peptic ulcer disease.

Like with every medication, it is important that you take ibuprofen and famotidine as prescribed by your healthcare provider in order to get the best benefit from it. Ask your healthcare provider about the foods and medications you need to avoid while on ibuprofen and famotidine. For instance, this medication may increase your risk of bleeding when combined with drugs that encourage bleeding such as anti-platelet and blood thinning drugs such as warfarin, clopidogrel, enoxaparin, and dabigatran. Avoid alcoholic beverages too while on this medication. Finally, inform your doctor about any allergy you might have, including drugs, food, and animal allergies, before using this medication.

Additionally, you should not combine this medication with aliskiren, angiotensin II receptor blockers, ACE inhibitors, and corticosteroids. Other medications that you should avoid while on this medication include azole antifungals and medications that require stomach acid to work well like delavirdine and atazanavir.